Stomach pain and antidepressants

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/23/2005 11:33 AM (GMT -6)   
Hi, I'm new to posting, but I am desparate for advice. I have tried a bunch of antidepressants in the past few years and after a month or so they all give me harsh stomach pain, bloating, etc. So I always go off, but I'm finding I really need to go back on. I was wondering if anyone else, that suffers from stomach trouble, has found a way to deal with being on medication and if anyone can recommend one medication over another for having less side effects on the stomach. Thanks.
-September Sun

CheerDad
Veteran Member


Date Joined Apr 2004
Total Posts : 2284
   Posted 9/23/2005 11:39 AM (GMT -6)   
Welcome to the community. Sorry you haven't had much luck with the meds. It might be easier to let us know what meds did not work for you rather than the other way around. I know I have not experienced these problems with either Paxil or Effexor XR. Good luck and hope you find the answers you are looking for.
We can respond to irritation with a smile instead of scowl, or by giving warm praise instead of icy indifference. By our being understanding instead of abrupt, others, in turn, may decide to hold on a little longer rather than to give way. Love, patience, and meekness can be just as contagious as rudeness and crudeness.
 
Randy
 
Please allow HealingWell to continue helping others by donating: http://www.healingwell.com/donate/


susan n
New Member


Date Joined Sep 2005
Total Posts : 14
   Posted 9/23/2005 11:40 AM (GMT -6)   
Hi, I used to be on Paxil, with no stomache problems.
I've been on Effexor for 3 years with no stomache problems
but my good friend has had really bad stomache problems
with almost every anti-depressant he has tried.  He is
on Lexapro with no problems but also no help with his
depression.  Sorry I don't have any helpful advise. sad
Try to be patient until you find one that doesn't give you
problems!

Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/23/2005 11:45 AM (GMT -6)   

Thanks. I've tried Paxel, which also made me gain about 25 pounds, Zoloft, Celexa, Lexapro, Effexor, Prozac...and Wellbutrin (which had no negative side effects, but also didn't really help). I have a prescription for Cymbalta, waiting to be filled, but am to afraid to try it.

-Septembersun


AlwaysRosie
Veteran Member


Date Joined Jan 2005
Total Posts : 8616
   Posted 9/23/2005 1:42 PM (GMT -6)   
Hi September, and welcome to the forum!!

I did have some stomach distress initially with various meds (anti-d's and others). But I found that after a few weeks, the stomach distress went away entirely. I do make sure that I take my meds with food . . . that does make a big difference. I do have one med which must be taken on an empty stomach, but most anti-d's can be taken with food to minimize the stomach probs.

Good luck with the Cymbalta . . . and keep us posted!!

Blessings!
In His Grip,
AlwaysRosie          "We can't control the waves, but we can learn to surf!"
Psalms 139
UCTD (Undifferentiated Connective Tissue Disease), Hashimoto's, Plantar Fasciitis, Inflamatory Arthritis, High BP, GI Inflamation, Diverticuloses
Plaquenil, Methotrexate, Folic Acid, Synthroid, RX Motrin, Lexapro, Amitriptelyne, Salagen, Lotrel (Centrum Silver, B12, B6, Calcium+D,)


Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/23/2005 1:57 PM (GMT -6)   
Thank you. For me, it's the opposite, where at first I don't have stomach problems, but instead they devleop after a month or two and get worse. I was wondering if anyone has ever try Zelnorm with an antidepressant? I read it works on the seratonin in your stomach.

susan n
New Member


Date Joined Sep 2005
Total Posts : 14
   Posted 9/23/2005 2:08 PM (GMT -6)   
zelnorm is for irritable bowal syndrome (the constipation kind)
not depression.

Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/23/2005 2:11 PM (GMT -6)   
Right, I was wondering if anyone had taken it while suffering from constipation which was caused by the antidepressants.

susan n
New Member


Date Joined Sep 2005
Total Posts : 14
   Posted 9/23/2005 2:15 PM (GMT -6)   
oh, i'm sorry, i read "as and anti-depressant" confused
i have IBS which i know is made worse by depression,
my doctor won't prescribel zelnorm because it's
expensive. i would definately ask your doctor
about it! i'd like to know how it goes if you try it.
good luck!
 
Susan

Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/23/2005 2:20 PM (GMT -6)   
Thanks Susan. Is your IBS made worse by depression or if you take an antidepressant, does the actual medication make it worse? Or both? How do you deal with it? I'd love any insight as it's a huge issue for me.

susan n
New Member


Date Joined Sep 2005
Total Posts : 14
   Posted 9/23/2005 3:34 PM (GMT -6)   
well, i've had IBS problems on and off for years, and i've been taking effexor 225mg for about
3 years - and i've just started Neurontin. for me, i have problems when i get really constipated.
it takes effort for me to deal with my constipation - i have really bad eating habits. i highly
recomment Citracel. it's a fiber supplement that you mix with water. unlike metamucel, it doesn't
cause gas,bloating, or cramps. it really helps me. for my cramps, i'm taking Bentyl (DICYCLOMINE)
as needed, it really soothes my insides. i'm a vegetarian, but for my mom, her IBS practically
disappeared when she stopped eating red meat. oops, to answer your question, i'm not aware of
any side affects from the effexor. i've read so much about IBS and how your digestive system
works, so i know that stress and your emotions has an affect. also, each person has to find out
what works for them, doctors can't do much. i never tell people to stop eating meat, but for sure
dairy. even doctors advise patients to cut out dairy products if you have IBS. a lot of people
swear by teas, like peppermint and other kinds that soothe your stomach and assist digestion.
about the zelnorm,again, i don't know ANYTHING about it but maybe you might be able to find out
what's "triggering" your problems before you try adding another medication. it just seems to me
what's causing the problem before adding another rx. what exactly are you experiencing?

Septembersun
Regular Member


Date Joined Sep 2005
Total Posts : 28
   Posted 9/26/2005 7:32 AM (GMT -6)   
Thanks so much Susan for that info. If you don't mind my asking, has Effexor led to any weight gain?

susan n
New Member


Date Joined Sep 2005
Total Posts : 14
   Posted 9/26/2005 9:53 AM (GMT -6)   
funny you should ask, there's another thread i posted on, she
said she had been on effexor for 3 years and initially lost weight,
but has recently been gaining. i had to respond and tell her the same
thing happened to me! i got pretty thin, i'm 5'4 and went from 130
to 110 without even trying and actually started to worry because i
"couldn't" eat. it did something to my appetite. now i'm back to
normal, unfortunately, and have to work to lose weight. it seems
like every anti-depressant has side-affect of weight gain or loss.
good luck!
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, April 23, 2014 3:18 AM (GMT -6)
There are a total of 2,108,558 posts in 234,325 threads.
View Active Threads


Who's Online
This forum has 149062 registered members. Please welcome our newest member, deidreleah.
253 Guest(s), 7 Registered Member(s) are currently online.  Details
jackblack45, Cardamon, Merrida, cf149, LivingNow, nvrthesame98, Beejane


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer